Wyoming, 2008

Hail in Wyoming, June 24, 2008

June 24, 2008 · NWS UNR · 3 events in 1 county or zone

A severe thunderstorm developed over Crook County and produced large hail over the northern Bear Lodge Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over Crook County and produced large hail over the northern Bear Lodge Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 24, 1:45 PM MST, 30 minutes earlier.

Area forecast discussion, Jun 24, 1:45 PM MST, 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
245 PM MDT TUE JUN 24 2008

.DISCUSSION...WATER VAPOR IMAGERY SHOWS A STRONG UPPER LOW/TROUGH
MOVING EAST NEAR THE MONTANA/CANADIAN BORDER. LATEST SURFACE
ANALYSIS SHOWS A TROUGH/COLD FRONT EXTENDING FROM A TRIPLE POINT
ACROSS FAR WESTERN ND THROUGH SOUTHEASTERN MT INTO CENTRAL WY.
MODELS CONTINUE TO SHOW STRONG INSTABILITY ESPECIALLY ACROSS THE
WESTERN SOUTH DAKOTA PLAINS WITH CAPE VALUES RANGING FROM 1000 TO
3500 J/KG. THE BEST SHEAR WILL BE ACROSS THE NORTHERN HALF OF THE
CWA...GETTING MORE IMPRESSIVE CLOSER TO THE NORTH DAKOTA BORDER.
SEVERE STORMS HAVE ALREADY BEGUN ACROSS WESTERN ND...AND A LINE OF
TCU ALONG A PREFRONTAL TROUGH IS SHOWING UP ACROSS THE WESTERN EDGES
OF THE CWA. MAIN THREATS FOR SEVERE WEATHER TONIGHT WILL BE LARGE
HAIL. COLD FRONT WILL CROSS THE AREA OVERNIGHT AS ACTIVITY PUSHES
EAST INTO CENTRAL SOUTH DAKOTA.

COOLER AIR BEHIND THE FRONT WILL KEEP TEMPS IN THE LOWER TO MID 80S
ACROSS THE NORTHERN PARTS OF THE CWA. CHANCES FOR THUNDERSTORMS WILL
BE LESS OVERALL TOMORROW...BUT STILL ENOUGH
MOISTURE...INSTABILITY...AND SHEAR FOR STORM DEVELOPMENT WITH SOME
BECOMING SEVERE. THE BEST CHANCES WILL BE ACROSS NORTHEAST WYOMING
INTO THE BLACK HILLS AND SOUTHWEST SOUTH DAKOTA. THURSDAY LOOKS TO
BE A BETTER SEVERE WEATHER DAY. MODELS INDICATE A STRONG SHORTWAVE
TROUGH WILL APPROACH FROM THE WEST WITH VERY WARM AIR AND GOOD
INSTABILITY/SHEAR AHEAD OF THE TROUGH. A STRONG COLD FRONT WILL
SWEEP DOWN FROM MONTANA WITH SEVERE STORMS DEVELOP ALONG AND AHEAD
OF THE FRONT. CONVECTIVE ACTIVITY WILL MOVE EASTWARD WITH THE FRONT
OVERNIGHT...AND CLEAR OUT OF THE AREA BY FRIDAY MORNING.

EXTENDED...STRONG SHORTWAVE WILL MOVE THROUGH THE NORTHERN ROCKIES
AND INTO THE NORTHERN PLAINS ON FRIDAY...AND PUSH A COLD FRONT
THROUGH THE AREA. BREEZY AND COOLER CONDITIONS WILL PREVAIL ON
FRIDAY...THEN WARM TO NEAR AVERAGE LEVELS FOR FRIDAY. AN UPPER LEVEL
RIDGE WILL THEN BEGIN TO BUILD OVER THE AREA BY SUNDAY...AND BRING
MUCH WARMER WEATHER INTO THE REGION THROUGH EARLY NEXT WEEK. MOSTLY
DRY CONDITIONS ARE EXPECTED FOR THE WEEKEND AND EARLY NEXT WEEK.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND PERSIST INTO THIS EVENING WITH LOCAL MVFR CONDITIONS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

CALDERON/JOHNSON
Hazardous weather outlook, Jun 24, 1:14 PM MST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
214 PM MDT TUE JUN 24 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-251300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
214 PM MDT (314 PM CDT) TUE JUN 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE AND A WEAK COLD FRONT WILL TRIGGER
MORE THUNDERSTORM ACTIVITY THIS AFTERNOON AND TONIGHT. THERE IS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF NORTHEAST WYOMING
AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. THE MAIN THREATS
FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND STRONG WIND GUSTS...BUT
AN ISOLATED TORNADO IS ALSO POSSIBLE ACROSS NORTHWESTERN SOUTH
DAKOTA. LOCALLY HEAVY RAIN CAN BE EXPECTED WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DAILY CHANCES FOR THUNDERSTORMS ARE EXPECTED FROM WEDNESDAY THROUGH
FRIDAY AS THE WEATHER PATTERN REMAINS VERY ACTIVE. THERE IS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE FORECAST AREA
ON WEDNESDAY AND THURSDAY. LARGE HAIL AND STRONG WIND GUSTS WILL
REMAIN THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

The radar

The Rapid City radar (KUDX), 164 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Crook

When
June 24, 2:15 PM MST
Where
Crook County, 14 mi N of Hulett
Measured
0.88 in hail
Reported by
Public
Coordinates
44.883, -104.600

Hail, Crook

When
June 24, 2:35 PM MST to 2:47 PM MST
Where
Crook County, 2 mi W of Hulett to 1 mi WNW of Hulett
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.680, -104.641

Hail, Crook

When
June 24, 3:20 PM MST
Where
Crook County, 7 mi W of Aladdin
Measured
0.75 in hail
Reported by
Public
Coordinates
44.630, -104.322

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100659, 100662, 100730.